home » blog »

Oral alendronate (Fosamax®) use seriously increases the risk of severe dental complications

By Dr. Susan E. Brown, PhD

For some time now we have been hearing reports of strange jaw bone decay (osteonecrosis) associated with the use of Fosamax® and other bisphosphonate osteoporosis drugs including Actonel® and Boniva®. We have been told, however, that the risk of this frightful side effect (1) was extremely low (on the order of 1/1000 of a percent) and (2) involved those taking the bone drugs intravenously. As the dust clears and non-commercially financed studies are surfacing however, we see a different story. As recently reported by the University of Southern California Dental School in Los Angeles, the risk of jaw bone damage from oral bisphosphonate use is both real and significant.

This 2008 study looked at Dental School patients who were on, or had taken, Fosamax and who also were being treated for active osteonecrosis of the jaw (a "rotting" or death of jaw bone tissue). The study identified 208 patients with a history of Fosamax use and found that 4% of these had active osteonecrosis of the jaw. All osteonecrosis cases occurred after either simple tooth extraction or denture trauma that resulted in jawbone exposure. In 4% of all cases, the jaw was simply not able to heal itself from the trauma of tooth extraction or other injury. This is not an insignificant number and it is a far cry from the 1/1000 of a percent risk previously suggested by medical authorities. On the other hand, of the University's 13,522 patients without a history of Fosamax use, 4,384 underwent tooth extraction without a single development of post-surgery jaw osteonecrosis.

From the Better Bones Perspective, this is not at all surprising. There are likely many mechanisms by which these osteoporosis drugs damage the self-repair capacity of bone. For one, the drugs greatly reduce not only the unwanted bone breakdown, but they also equally reduce the desired new bone build-up. This curtailing of bone renewal limits the self-repair, self-renewal process of bone breakdown and build-up. The development of "jaw rotting" after jaw bone trauma is one manifestation of this severe repair deficit.

 

Reference: Sedghizadeh, PP, et al. 2009. Oral bisphosphonate use and the prevalence of osteonecrosis of the jaw: An institutional inquiry. J Am Dent Assoc, 140(1):61-66.

 

You can try Dr. Brown’s comprehensive supplements in her at-home bone health program, developed with Women's Health Network. Get her exclusive formulations along with her detailed lifestyle and diet guidance, plus telephone support whenever you need it. Learn more about the Better Bones Health Package.

We created the Better Bones blog as our forum to express opinions and educate the public about natural means of supporting and improving bone health and overall wellness. As part of this forum, we sometimes discuss medical issues and medications, and their effects on bone health in general. However, we cannot advise readers about specific medical issues in this forum. If you wish to obtain advice from Susan E. Brown, PhD, about your specific bone health and nutritional concerns, please visit our Consultations page. Other specific medical questions should be referred to your healthcare provider.

Comments

May 25. 2011 22:14

I had been taking either Fosamax or Actonel when my dentist advised that I should stop taking it because I was having jaw bone problems.
I have broken both wrists and both arms, three breaks while I was taking one of these drugs. I need to know what I can take to strengthen my bones since all drugs seem to contain bisphosphate(?) which causes the jaw bone problem.  I am 78, 5'5" and weight 123.  Thanks, June Smith

June Smith

May 26. 2011 09:27

Dear June,
We're so sorry to hear about your bone health troubles. You do not say how long you were taking the drugs but I presume you have been on then for a while? Have you been on them more than 5 years? If so your dentist is probably correct -- recent studies have shown that long-term use of these medications can predispose individuals to fracture and bone brittleness. Our advice to persons such as yourself who want to strengthen their bones is to undertake certain general steps: First, make sure you are obtaining all of the 20 key nutrients for bone health (see our articles in the Nutrition section for more information on what nutrients and how much). You should also consider getting a vitamin D test to ensure you have adequate vitamin D levels (50 ng/dL is considered optimal). Second, try to eat an alkaline diet. Our Alkaline for Life articles explain how to do this. Third, if you're not already exercising regularly, add a program of exercise to your daily routine. Considering how many fractures you've already had, we'd strongly recommend you start slowly with very gentle forms of exercise such as qi gong, tai chi, or yoga modified for osteoporosis (if you look in our Shop, you'll see a variety of videos created specifically with osteoporosis in mind). It might also be helpful to review our article on who needs medical testing for osteoporosis here: www.betterbones.com/osteoporosis/whoneedstestsforosteoporosis.aspx to determine if perhaps you and your physician need to look deeper to find out why you had bone loss of sufficient magnitude that you needed bone drugs. The drugs may have addressed the bone loss for a while, but they do not solve an underlying problem and therefore that problem -- which could be any of a variety of imbalances (see www.betterbones.com/osteoporosis/secondaryosteoporosis.aspx) -- may still be with you. It could even be something as simple as a vitamin D deficiency. But if you find the cause of your bone loss and correct it, you have an opportunity to strengthen your bones.

If you have any questions related to the information I've related here, or if you want more specific guidance, I encourage you to call the Center for Better Bones and set up a phone consult with Dr. Brown. Contact information is available by clicking the Personal Consultations link at the top of the page.

Best of luck to you!

Managing Editor

May 27. 2011 11:24

Augh. I meant 50 ng/mL, not 50 ng/dL. Big difference!!

Managing Editor

Add comment





Loading




Recent Posts